Alert archive / California / High Wind Watches in 2014

High Wind Watch 4, NWS Las Vegas, NV

February 14, 2014Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Feb 14, 2014, 3:14 AM PST for Inyo County, California. It took effect at Feb 15, 2014, 6:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 14, 2014, 3:14 AM PST (11:14 UTC)
In effect from
Feb 15, 2014, 6:00 PM PST
Expired
Feb 15, 2014, 2:52 AM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3410 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WWUS75 KVEF 141114
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 AM PST FRI FEB 14 2014

...POTENTIAL FOR STRONG WINDS ALONG THE EASTERN SIERRA SLOPES AND
OWENS VALLEY SATURDAY NIGHT THROUGH SUNDAY MORNING...

.WINDS WILL INCREASE ACROSS THE HIGHER TERRAIN OF THE SOUTHERN
SIERRA NEVADA SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY MORNING AS A
FAST MOVING WEATHER DISTURBANCE PASSES BY. THERE IS THE POTENTIAL OF
DOWNSLOPE WINDS DEVELOPING IN THE OWENS VALLEY AS WELL. 

CAZ519-520-142230-
/O.NEW.KVEF.HW.A.0004.140216T0200Z-140216T2000Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
314 AM PST FRI FEB 14 2014

...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS IN
EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING.

* WINDS: WEST WINDS GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET...WIND
  GUSTS IN EXCESS OF 60 MPH BELOW 5000 FEET.

* TIMING: POTENTIAL FOR DOWNSLOPE WINDS WILL INCREASE SATURDAY
  EVENING...PEAK SATURDAY NIGHT THROUGH SUNDAY MORNING...BEFORE
  DECREASING AROUND NOON SUNDAY.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...FOOTHILLS OF THE EASTERN
  SIERRA SLOPES...HIGHWAY 395 AND OTHER ROADWAYS ACCESSING THE
  SOUTHERN SIERRA NEVADA. 

* IMPACTS: DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND
  ANY HIGH- PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$
2 follow-up statements
506 
WWUS75 KVEF 142201
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
201 PM PST FRI FEB 14 2014

...POTENTIAL FOR STRONG WINDS ALONG THE EASTERN SIERRA SLOPES AND
OWENS VALLEY SATURDAY NIGHT THROUGH SUNDAY MORNING...

.WINDS WILL INCREASE ACROSS THE HIGHER TERRAIN OF THE SOUTHERN
SIERRA NEVADA SATURDAY NIGHT AND CONTINUE THROUGH SUNDAY MORNING AS
A FAST MOVING WEATHER DISTURBANCE PASSES BY. THERE IS THE POTENTIAL
OF DOWNSLOPE WINDS DEVELOPING IN THE OWENS VALLEY AS WELL.

CAZ519-520-151100-
/O.CON.KVEF.HW.A.0004.140216T0200Z-140216T2000Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
201 PM PST FRI FEB 14 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE EASTERN SIERRA SLOPES
AND THE OWENS VALLEY FROM SATURDAY EVENING THROUGH SUNDAY MORNING.

* WINDS: WEST WINDS GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET... 
  WIND GUSTS IN EXCESS OF 60 MPH BELOW 5000 FEET. 

* TIMING: POTENTIAL FOR DOWNSLOPE WINDS WILL INCREASE SATURDAY
  EVENING...PEAK SATURDAY NIGHT THROUGH SUNDAY MORNING...THEN
  DECREASE AROUND NOON SUNDAY.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...FOOTHILLS OF THE 
  EASTERN SIERRA SLOPES...HIGHWAY 395 AND OTHER ROADWAYS 
  ACCESSING THE SOUTHERN SIERRA NEVADA.

* IMPACTS: DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...
  AND ANY HIGH- PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER 
  OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

MORGAN
854 
WWUS75 KVEF 151052
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST SAT FEB 15 2014

...HIGH WIND WATCH UPGRADED TO HIGH WIND WARNING FOR THE EASTERN
SIERRA SLOPES AND OWENS VALLEY TONIGHT THROUGH SUNDAY MORNING...

CAZ519-520-152300-
/O.UPG.KVEF.HW.A.0004.140216T0200Z-140216T2000Z/
/O.NEW.KVEF.HW.W.0004.140216T0200Z-140216T2000Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
252 AM PST SAT FEB 15 2014

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SIERRA SLOPES AND OWENS VALLEY...WHICH IS
IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SUNDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: WEST WINDS GUSTS IN EXCESS OF 70 MPH ABOVE 5000 FEET... 
  WIND GUSTS IN EXCESS OF 60 MPH BELOW 5000 FEET. 

* TIMING: POTENTIAL FOR DOWNSLOPE WINDS WILL INCREASE THIS
  EVENING...PEAK BETWEEN MIDNIGHT TONIGHT AND LATE SUNDAY MORNING...
  THEN DECREASE AROUND NOON SUNDAY.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...FOOTHILLS OF THE 
  EASTERN SIERRA SLOPES...HIGHWAY 395 AND OTHER ROADWAYS 
  ACCESSING THE SOUTHERN SIERRA NEVADA.

* IMPACTS: DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS... AND
  ANY HIGH- PROFILE VEHICLE SHOULD BE ALERT TO THE DANGER OF THESE
  WINDS...ESPECIALLY WHEN DRIVING ALONG HIGHWAY 395. THE STRONG WIND
  MAY ALSO BLOW LOOSE OBJECTS AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NVZ019-152300-
/O.NEW.KVEF.WI.Y.0006.140216T0800Z-140216T2000Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
252 AM PST SAT FEB 15 2014

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE SPRING MOUNTAINS AND RED ROCK CANYON...WHICH IS IN
EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SUNDAY.

* WINDS: SOUTHWEST TO WEST WIND GUSTS UP TO 55 MPH.

* TIMING: WINDS WILL INCREASE LATE THIS EVENING...PEAK BETWEEN
  MIDNIGHT AND LATE SUNDAY MORNING...BEFORE DECREASING AROUND NOON
  SUNDAY.

* LOCATIONS: KYLE CANYON...LEE CANYON...COLD CREEK...RED ROCK
  CANYON...HIGHWAYS 156...157...158 AND 159.

* IMPACTS: A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR
  WIND GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
  EXTRA CAUTION. THE STRONG WIND MAY ALSO BLOW LOOSE OBJECTS AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 14, 2:56 AM PST, 18 minutes earlier.

Area forecast discussion, Feb 14, 2:56 AM PST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 AM PST FRI FEB 14 2014

.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BE OVER THE AREA THROUGH
SATURDAY LEADING TO DRY CONDITIONS AND WELL ABOVE NORMAL
TEMPERATURES. A DISTURBANCE MOVING THROUGH THE AREA WILL BRING
LOCALLY WINDY CONDITIONS TO THE AREA SATURDAY NIGHT AND
SUNDAY...ESPECIALLY IN THE SIERRA AND SPRING MOUNTAINS. BREEZY
PERIODS CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...RIDGE OVER THE REGION WILL
GRADUALLY BE DAMPENED OVER THE WEEKEND AS A FAST MOVING SHORTWAVE
CROSSES THE GREAT BASIN SUNDAY. VARYING AMOUNTS OF HIGH CLOUDS WILL
BE AROUND TODAY AND TONIGHT. HIGH CLOUDS WILL INCREASE FURTHER
SATURDAY INTO SUNDAY MORNING AS LONG FETCH OF MOISTURE OVER THE
EASTERN PACIFIC PASSES BY. NEAR RECORD TO RECORD HIGHS WILL CONTINUE
TO BE THREATENED OVER THE WEEKEND.

ISSUED A HIGH WIND WATCH FOR THE EASTERN SIERRA SLOPES AND OWENS
VALLEY SATURDAY NIGHT THROUGH SUNDAY MORNING. HI-RES MODELS SHOW THE
POTENTIAL OF STRONG WINDS IN THE SRN SIERRA....AS WELL AS DOWNSLOPE
POTENTIAL FOR THE OWENS VALLEY. STRONGEST WINDS SHOULD COINCIDE WITH
SHORTWAVE TROUGH PASSAGE LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING. STRONG OROGRAPHIC FLOW INTO THE SRN SIERRA NEVADA WILL
LIMIT ANY PRECIPITATION TO THE HIGHER ELEVATIONS OF THE EASTERN
SLOPES SATURDAY NIGHT/SUNDAY MORNING.

.LONG TERM...MONDAY THROUGH THURSDAY...VERY LITTLE CHANGE TO THE
LONG TERM FORECAST THIS MORNING. MODELS ARE IN BETTER THAN AVERAGE
AGREEMENT THAT WEAK RIDGING EARLY IN THE WEEK WILL GIVE WAY TO A
LONGWAVE TROUGH DIGGING INTO THE WESTERN STATES. BASED ON ENSEMBLE
AND DETERMINISTIC GUIDANCE THERE IS LOWER THAN AVERAGE AGREEMENT ON
JUST HOW FAR SOUTH THE MAIN TROUGH...AND MORE IMPORTANTLY THE WAVES
WITHIN THE TROUGH...WILL DIG. IN GENERAL...RELATIVELY CALM
CONDITIONS WITH TEMPERATURES 5-10 DEGREES ABOVE NORMAL EARLY IN THE
WEEK WILL GIVE WAY TO PERIODS OF INCREASED HIGH CLOUDS...BREEZY TO
WINDY CONDITIONS...AND TEMPERATURES DROPPING CLOSER TO NORMAL BY
LATE IN THE WEEK. THERE WILL LIKELY BE CHANCES OF MOUNTAIN SHOWER
ACTIVITY ACROSS THE NORTHERN ZONES DURING THE LATTER PART OF THE
WEEK...BUT CONFIDENCE IN TIMING AND PLACEMENT IS LOW. AS A
RESULT...HAVE CONTINUED TO TREND TOWARD CLIMATOLOGICAL POPS UNTIL
GUIDANCE COMES INTO BETTER AGREEMENT. IN ANY CASE THE SYSTEM APPEARS
FAIRLY MOISTURE DEFICIENT AND SIGNIFICANT RAIN/SNOWFALL IS NOT
ANTICIPATED AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...ASIDE FROM LIGHT NORTHEASTERLY WINDS IN
THE AFTERNOONS...NO OPERATIONALLY SIGNIFICANT WEATHER IS EXPECTED
THROUGH SATURDAY. EXPECT MECHANICAL TURBULENCE IN THE LEE OF THE
SPRING MOUNTAINS WITH STRONGER SOUTHWEST WINDS SATURDAY NIGHT INTO
SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO OPERATIONALLY SIGNIFICANT WEATHER IS EXPECTED
THROUGH SATURDAY. STRONGER SOUTHWEST WINDS WILL OVERSPREAD MUCH OF
THE AREA SATURDAY NIGHT AND SUNDAY. EXPECT MECHANICAL TURBULENCE IN
THE LEE OF THE SOUTHERN SIERRA NEVADA AND MOUNTAIN RANGES ACROSS THE
GREAT BASIN.
&&

.CLIMATE...NEAR RECORD HIGH MAXIMUM TEMPERATURES ARE POSSIBLE FRIDAY
THROUGH SUNDAY ACROSS THE AREA WITH THE GREATEST CHANCES ON FRIDAY
AND SATURDAY.

LOCATION          FRI  2/14       SAT 2/15        SUN 2/16
---------------------------------------------------------------------
LAS VEGAS         78/1957         77/1977         79/1996
MT CHARLESTON     63/1996         63/1996         60/1996
BISHOP            74/1971         75/1985         76/1981
BARSTOW-DAGGETT   81/1971         80/1996         81/1977
DEATH VALLEY      89/1991*        89/1977*        90/1913
NEEDLES           85/1904         87/1904         87/1996
KINGMAN           78/1957         76/1957         78/1958

* INDICATES A TIE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING FOR
     CAZ519-520.
&&

PIERCE/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Feb 13, 4:29 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 AM PST THU FEB 13 2014

AZZ001>003-036-CAZ521>527-NVZ014>018-020>022-140800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
429 AM PST THU FEB 13 2014 /529 AM MST THU FEB 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH MONDAY. THERE IS
POTENTIAL FOR LOCALLY WINDY CONDITIONS TO DEVELOP TUESDAY INTO
WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. THERE
COULD ALSO BE SOME SHOWERS WITH THIS SYSTEM BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-520-NVZ019-140800-
EASTERN SIERRA SLOPES-OWENS VALLEY-SPRING MOUNTAINS-
429 AM PST THU FEB 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH SATURDAY. THERE IS
POTENTIAL FOR STRONG WESTERLY DOWNSLOPE WINDS SATURDAY NIGHT AND
SUNDAY AS A WEATHER SYSTEM MOVES ACROSS NORTHERN CALIFORNIA AND
NORTHERN NEVADA. ANOTHER STORM SYSTEM COULD BRING STRONG WESTERLY
WINDS AGAIN LATE TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.